Alert archive / Oklahoma / Tornado Warnings in 2017
Tornado Warning 24, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 16, 2017, 6:44 PM CDT for 4 counties in Oklahoma. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 6:44 PM CDT (23:44 UTC)
- Expired
- May 16, 2017, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Custer County, OK, Dewey County, OK, Ellis County, OK, Roger Mills County, OK
The radar
The Vance AFB radar (KVNX), 154 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:45 PM CDT | TORNADO | 6 Nw Strong City, OK | SMALL TORNADO OBSERVED FROM NEAR STRONG CITY. LOCATION ESTIMATED. |
| May 16, 7:06 PM CDT | TORNADO | 2 Sw Angora, OK | TORNADO OBSERVED SOUTHWEST OF LEEDEY. SPECIFIC LOCATION ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -523 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WFUS54 KOUN 162344
TOROUN
OKC039-043-045-129-170030-
/O.NEW.KOUN.TO.W.0024.170516T2344Z-170517T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
644 PM CDT TUE MAY 16 2017
The National Weather Service in Norman has issued a
* Tornado Warning for...
South central Ellis County in northwestern Oklahoma...
Northeastern Roger Mills County in western Oklahoma...
Northwestern Custer County in western Oklahoma...
Western Dewey County in northwestern Oklahoma...
* Until 730 PM CDT
* At 644 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Roll, moving northeast at 40 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Leedey, Camargo, Strong City, Roll, Angora and Moorewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3565 9970 3580 9979 3610 9919 3597 9907
3582 9905
TIME...MOT...LOC 2344Z 245DEG 36KT 3575 9968
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
KURTZ3 follow-up statements
047
WWUS54 KOUN 162353
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
653 PM CDT TUE MAY 16 2017
OKC039-043-045-129-170030-
/O.CON.KOUN.TO.W.0024.000000T0000Z-170517T0030Z/
Ellis OK-Roger Mills OK-Custer OK-Dewey OK-
653 PM CDT TUE MAY 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTH
CENTRAL ELLIS...NORTHEASTERN ROGER MILLS...NORTHWESTERN CUSTER AND
WESTERN DEWEY COUNTIES...
At 653 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Roll, moving northeast at 40 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Leedey, Camargo, Strong City, Roll, Angora and Moorewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3574 9975 3585 9968 3610 9919 3597 9907
3582 9905 3565 9970
TIME...MOT...LOC 2353Z 245DEG 36KT 3579 9957
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
KURTZ509
WWUS54 KOUN 170004
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
704 PM CDT TUE MAY 16 2017
OKC039-043-045-129-170030-
/O.CON.KOUN.TO.W.0024.000000T0000Z-170517T0030Z/
Ellis OK-Roger Mills OK-Custer OK-Dewey OK-
704 PM CDT TUE MAY 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTH
CENTRAL ELLIS...NORTHEASTERN ROGER MILLS...NORTHWESTERN CUSTER AND
WESTERN DEWEY COUNTIES...
At 703 PM CDT, a confirmed tornado was located near Angora, moving
northeast at 35 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Leedey, Camargo and Angora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter, safe room, or an interior room on the lowest floor of
a sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3577 9965 3589 9960 3610 9919 3597 9907
3582 9905 3567 9966
TIME...MOT...LOC 0003Z 242DEG 31KT 3580 9948
TORNADO...OBSERVED
HAIL...1.75IN
$$
KURTZ089
WWUS54 KOUN 170019
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
719 PM CDT TUE MAY 16 2017
OKC039-045-170029-
/O.CAN.KOUN.TO.W.0024.000000T0000Z-170517T0030Z/
Ellis OK-Custer OK-
719 PM CDT TUE MAY 16 2017
...THE TORNADO WARNING FOR SOUTH CENTRAL ELLIS AND NORTHWESTERN
CUSTER COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3610 9919 3597 9907 3587 9906 3581 9931
3581 9938 3579 9938 3578 9944 3585 9944
3595 9947
TIME...MOT...LOC 0019Z 244DEG 35KT 3588 9935
$$
OKC043-129-170030-
/O.CON.KOUN.TO.W.0024.000000T0000Z-170517T0030Z/
Roger Mills OK-Dewey OK-
719 PM CDT TUE MAY 16 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN ROGER MILLS AND WESTERN DEWEY COUNTIES...
At 719 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Leedey, moving northeast at 40 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Leedey and Camargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3610 9919 3597 9907 3587 9906 3581 9931
3581 9938 3579 9938 3578 9944 3585 9944
3595 9947
TIME...MOT...LOC 0019Z 244DEG 35KT 3588 9935
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
KURTZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 6:16 PM CDT, 28 minutes earlier.
Area forecast discussion, May 16, 6:16 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Norman OK 616 PM CDT Tue May 16 2017 .AVIATION... Isolated severe storms entering western Oklahoma may pass near western TAF sites. Later tonight, after 3z, a line of storms is expected to form and march eastward through the area, eventually affecting most TAF sites. Ceilings will continue to bounce between MVFR and VFR into the evening before clearing out with the approaching convection. Winds will remain southerly and gusty. Day && .PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/ DISCUSSION... We are getting the package out early as things will start getting busy before too long. As as been discussed for days, a severe weather event is setting up for this evening, and storms have already formed on the dryline in the Texas panhandle. Expected isolated to widely scattered storms along the dryline this evening moving into western sections of the area. Supercells will be likely. The airmass will be conducive to tornado potential as well, especially in the far west. High-resolution models weaken these storms by mid-late evening as they move northeast, but am somewhat skeptical how fast these initial storms will diminish. Regardless, also expect a second wave of storms to form out west in the mid-late evening. This wave of storms will likely be more widespread and perhaps become a linear system as they spread east and northeast. Severe weather will continue to be possible with these storms overnight. We will see a break in the thunderstorm activity on Wednesday as the initial wave moves northeast of the area. But alas, this respite will be short-lived as the next longwave trough approaches the area. Severe storms will again be possible Thursday and Friday. The cold front associated with this system moves through the area overnight Friday night and Saturday morning with cooler weather moving in. But the we will continue to have broad troughing in the Plains, so precipitation chances will persist into next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 83 63 85 / 70 10 10 30 Hobart OK 59 86 58 87 / 70 0 0 40 Wichita Falls TX 63 89 64 89 / 70 0 0 40 Gage OK 57 82 55 85 / 50 0 0 20 Ponca City OK 64 83 61 85 / 60 20 0 20 Durant OK 68 86 70 86 / 50 20 10 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 14
Hazardous weather outlook, May 16, 12:05 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1205 PM CDT Tue May 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1205 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms for portions of western Oklahoma and western sections of north Texas. There is also a slight to enhanced risk over a broader area of central and western Oklahoma and western north Texas. Location... The moderate risk is west of a line from Freedom Oklahoma to Seiling to Clinton to Altus Oklahoma to Crowell Texas. East of the moderate risk area, there are slight and enhanced risks of severe weather west of a line from Stroud to Pauls Valley to Ardmore, and also includes the remainder of the western section of north Texas. There is a marginal risk of severe storms across southeast Oklahoma. Timing... The most likely time for severe weather is 5 PM through sunrise Wednesday morning. Impacts... Hail up the size of tennis balls and thunderstorm wind gusts over 70 mph will be the primary threats. Tornadoes will also be possible, especially across the moderate risk area of far western Oklahoma and western north Texas. Discussion... Scattered thunderstorms are expected to develop this afternoon near a dry line in the eastern Texas panhandle, then move northeast into western Oklahoma and western north Texas late this afternoon and this evening. Instability will be high and wind shear will be sufficient to produce supercell thunderstorms with the associated risk of large hail, damaging winds and the possibility of tornadoes. The highest potential of severe weather will be across the moderate risk area. Another round of thunderstorms is expected to develop across the eastern panhandles or western sections of Oklahoma and north Texas late this evening. These thunderstorms will likely develop into a line of storms that moves northeast and east across much of the area overnight. This line of storms will be capable of producing damaging winds and hail with the severe weather potential persisting through the overnight hours. Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations late this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms may linger into the morning hours Wednesday before moving out of the area. Storm chances return on Thursday and will persist at times through the weekend and into Monday. Severe weather will be possible Thursday and Friday. .Heavy Rainfall... There is a potential for high rain totals late Thursday through Friday night, mainly over south-central and southeast Oklahoma. If you live in an area that is prone to flash flooding, pay close attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 16, 5:16 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 516 PM CDT TUE MAY 16 2017 OKZ014-021-033-034-162245- Harmon OK-Roger Mills OK-Beckham OK-Greer OK- 516 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon... southwestern Roger Mills...western Beckham and northwestern Greer Counties Until 545 PM CDT... Storms capable of producing tornadoes were located in the Texas panhandle. One storm was located southwest of Wheeler and the other located northwest of Wellington at 515 pm. The storms were moving northeast at 35 MPH. These storms will move into western Oklahoma before 6 PM. Severe weather is likely with these storms as they move into Oklahoma and there is a high probability that tornado warnings will be issued. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the situation closely. Be ready to act quickly if a warning is issued or if storms threaten you. && LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000 TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027 ..speg.
Special weather statement, May 16, 5:45 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017
OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...
AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012
KURTZLocal storm report, May 16, 6:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM TORNADO 11 NNE MADGE 35.05N 99.91W
05/16/2017 BECKHAM OK FIRE DEPT/RESCUE
&&Local storm report, May 16, 6:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 1 SW SAYRE 35.29N 99.65W
05/16/2017 E2.50 INCH BECKHAM OK FIRE DEPT/RESCUE
0631 PM HAIL 2 SW SAYRE 35.28N 99.66W
05/16/2017 E2.75 INCH BECKHAM OK FIRE DEPT/RESCUE
&&
JPIKELocal storm report, May 16, 6:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL SAYRE 35.30N 99.64W
05/16/2017 E1.00 INCH BECKHAM OK FIRE DEPT/RESCUE
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:16 PM CDT | Special Weather Statement | OUN | Beckham | 29 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 46 min |
| May 16, 5:45 PM CDT | Special Weather Statement | OUN | Roger Mills | 30 min |
| May 16, 5:48 PM CDT | Tornado Warning | OUN | Beckham, Greer, Harmon | 27 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 51 min |
| May 16, 5:55 PM CDT | Tornado Warning | OUN | Roger Mills | 50 min |
| May 16, 6:13 PM CDT | Tornado Warning | OUN | Beckham, Greer | 47 min |
| May 16, 6:39 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Roger Mills, Woodward | 66 min |
| May 16, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 47 min |
| May 16, 6:48 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Washita | 42 min |
| May 16, 6:54 PM CDT | Tornado Warning | OUN | Beckham, Washita | 51 min |
Nearby
Tornado Warnings in Oklahoma, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.